steroid injections for facet joints

steroid injections for facet joints

Welcome to Spine-health’s Spinal Injections patient community. You can also read doctor approved Spinal Injection Articles and watch Injection Videos.
7 posts / 0 new
Last post
tcr1130
tcr1130's picture
Offline
Last seen: 3 years 1 month ago
Title: Member
Joined: 08/27/2008 - 6:25pm
steroid injections for facet joints

Hello,

i have had a failed xlif and for the followup treatment for now we are doing every two months 6 max dose of steroid injections on my l3-l5 facet joints both sidesm( so six shots, 3 down each side).... my doctor is running a myelogram on monday to prepare for a plif surgery he wants to do to undo the damage caused to my joints from a xlif surgery i had two years ago, i have two of the screws in my facet joints and thats why he needs to go in and remove the screws and redo the surgery as a plif the second time, i, needless to say, am scared to death because i have had a horrible recovery from the first surgery . besides the constant pain from any type of movement i also suffered RSD in my right leg/foot., and had to have a spinal stimulator surgery done ....

my questions thou i need help with are the side effects from the steroid injections, the doctor has said he worries because i am on the highest dosage he can give me and we do them every two months .. and its the only thing buying me time before this plif surgery to give me a small qualitiy of my life back during this waiting time .... but what he hasnt done is told me what the side effects are, and i cant find them anywhere listed on the internet...?? so i need to be an informed patient, and i dont think im taking these shots as seriously as i should be because no one has taken the time to tell me the side effects of these shots., and if i knew them would i agree that i should be getting them as often as i am!!! either way, i need to at least be informed.. so if you can help me with any of this information please post!!! truely would appreciate any responses

thank you

advertisement
tcr1130
tcr1130's picture
Offline
Last seen: 3 years 1 month ago
Title: Member
Joined: 08/27/2008 - 6:25pm
addition to above post

one thing i have had happen, and i did mention it to him once , but i noticed once or twice during the last 2-3 years of getting these injections, sometimes i cant pee for about 24 hours after the shot., or i pee very very little over the first couple days., he didnt say anything when i said that, so i took it to mean it had nothing to do with it... i did notice since i had my shots yesterday i have probably only pee'd twice since my shots, and i drink a ton of water everyday.... for me its water all day, and a glass of wine with dinner., so i have fluids going thru me all the time, but he didnt think that has anything to do with the steroids, does it!??? is it bad!? or just some fluke think i noticed!!

sue in ohio
Offline
Last seen: 3 years 1 day ago
Title: Member
Joined: 11/14/2010 - 8:20pm
I had 8 lumbar facet

I had 8 lumbar facet injections yesterday, 4 on each side of my low back and the only side effect I had was I wanted to eat everything that wasn't nailed down. Today I have felt a lot less pain and I am actually looking forward to the next two rounds as it has been many months since I have felt this good. I know I will never be pain free as I have fibromyalgia and chornic myofascial pain plus this very bad arthritis in the bottom 6 facet joints in my low back, but these shots are givng me back a lot of pain relief and my depression is much better as well, although that is probably due to the celexa and my psychologist. I have read where the shots will make you hold water, especially in the hands and feet so perhaps that is why you are not urinating. Best thing to make you pee is to drink lemonade-works for me everytime as well as drinking several cups of coffee. Hope and pray you do well with the shots and the surgery.

sue in ohio

tcr1130
tcr1130's picture
Offline
Last seen: 3 years 1 month ago
Title: Member
Joined: 08/27/2008 - 6:25pm
am really interested in what

am really interested in what the side effects are from this steroid shots., so of us that do these shots month after month.,
my doctor never talks to me about the side effects, sometimes he says, well we cant do these again for a certain time frame, or i cant give you this much medicine because youve had this much in x amount of months, but i remember atime when there were those comments, there werent those talks........ this scares me now .... what are we being shot up with, and how often is to much!!!!!!!!!!!!!

sue in ohio
Offline
Last seen: 3 years 1 day ago
Title: Member
Joined: 11/14/2010 - 8:20pm
Another side effect I have

Another side effect I have noticed is that I will eat anything not tied down, but it is worth it to get the pain relief I am getting.

sue in ohio

tcr1130
tcr1130's picture
Offline
Last seen: 3 years 1 month ago
Title: Member
Joined: 08/27/2008 - 6:25pm
does anyone have any more info on side effects of the shots,

i am getting every two months 6 facet joint injections, full dosage he tells me he is using..

next week i am getting a sympathetic nerve block, first one in 8 months...... last year along i probably had total 40-45 injections

what is to much, what are the side effects of this stuff., how long can ones system handle these shots!!!! i have to know this as to know when the surgery is a necessity to try and stop these shots, but if the shots are less of a risk than the surgery then i will ride these shots out as long as I can, but not being in the medical field, I dont know what is to much, what is bad, and what are the side effects.

the only thing I notice, is that it takes me a couple days to start peeing again ( sorry if that is TMI - but it can take a few days - I have gone 24 hours without peein after some of these shots....

I say 40-45 last year, but the year before were just as many, the year before that were more, I have been heavily shot up with these drugs for the last three years, to help me with the failed surgery and help me get thru this till we book the next surgery!!

Help, what do you think!!!!?? offer whatever you can, I just want to read peoples opinions!!!

neednewback
Offline
Last seen: 1 year 4 months ago
Title: Member
Joined: 08/31/2008 - 2:43pm
Cortisone

I would google cortisone side effects to search for a detailed list of possible issues. For me the big side effects are increased appetite,insomnia and anxiety/feeling of edginess. It really appears that everyone is so different in how they react to these injections and I really dont think all the long term side effects are really even known.

The full list of potential side effects are extensive but the main ones are-appetite increase/decrease, mood change, depression, decreased immune system, fluid retention, and weight gain in the face.

My opinion is that using the max dose of cortisone long term is not the best option. I would ask your doctor what the exact amount of cortisone is being injected so you know where you stand as far as the max yearly dose. I wish you the best, I am nowhere near the amount of injections you are getting, but in the last year I have had multiple ESI's, SI joint injections, facet joint injections and a nerve burn. Its not a fun place to be and I really hope your future surgery allows you some really good relief.